Format

Send to

Choose Destination
J Clin Neurosci. 2011 Mar;18(3):313-8. doi: 10.1016/j.jocn.2010.08.014.

Clarithromycin-induced neurotoxicity in adults.

Author information

1
Department of Neurology, Ophthalmology and Genetics, University of Genoa, Via de Toni 5, 16132 Genoa, Italy. monicabandettini@yahoo.it

Abstract

Clarithromycin is a relatively new antibiotic of the macrolide family heralded for an improved side effect profile, dosing schedule, and microbiological activity relative to its parent compound, erythromycin. We review the literature on clarithromycin-induced neurotoxicity in adults and present an illustrative case. A total of 38 patients with clarithromycin-induced neurotoxicity have been reported. The average age of patients was 51.3 years (range: 19-87 years) with females comprising 52.6% of patients. Psychiatric illness was the most common comorbidity, while only two patients had renal failure. Clarithromycin had been prescribed for respiratory infections in most patients, and only two patients were receiving more than 1000 mg/day of antibiotic. The symptoms started 1 day to 10 days after starting clarithromycin (mean: 5 days). A total of 71% of patients were under treatment with concomitant medication, and eight patients were undergoing treatment with psychoactive drugs. Patients had a very good outcome after clarithromycin was discontinued, but medication with neuroleptics or benzodiazepine was required for 58% of patients in the acute phase. Only four patients underwent an electroencephalogram (EEG). Our illustrative patient was a 74-year-old woman with clarithromycin-induced delirium due to non-convulsive status epilepticus (NCSE). Her clinical symptoms and electroencephalogram (EEG) readings dramatically improved after discontinuation of clarithromycin. The mechanism underlying the central nervous system side effects remains unclear. We suggest including an EEG in the diagnostic procedures of patients under treatment with clarithromycin who develop features of neurotoxicity because an EEG can help to differentiate patients with psychiatric illness from those with encephalopathy or epilepsy. Because of the widespread use of clarithromycin, clinicians should be aware of its neurotoxicity. Early detection of clarithromycin-induced neurotoxicity and discontinuation of the drug may result in full recovery.

PMID:
21269833
DOI:
10.1016/j.jocn.2010.08.014
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center